Jump to ContentJump to Main Navigation
Show Summary Details

The B.E. Journal of Theoretical Economics

Editor-in-Chief: Schipper, Burkhard

Ed. by Fong, Yuk-fai / Peeters, Ronald / Puzzello , Daniela / Rivas, Javier / Wenzelburger, Jan

2 Issues per year


IMPACT FACTOR increased in 2015: 0.412
5-year IMPACT FACTOR: 0.471

SCImago Journal Rank (SJR) 2015: 0.458
Source Normalized Impact per Paper (SNIP) 2015: 0.553
Impact per Publication (IPP) 2015: 0.329

Mathematical Citation Quotient (MCQ) 2015: 0.16

Online
ISSN
1935-1704
See all formats and pricing

Consensual and Conflictual Democratization

Matteo Cervellati
  • Corresponding author
  • 1Department of Economics University of Bologna
  • Email:
/ Piergiuseppe Fortunato
  • Corresponding author
  • 2UNCTAD
  • Email:
/ Uwe Sunde
  • Corresponding author
  • 3University of Munich
  • Email:
Published Online: 2012-12-20 | DOI: https://doi.org/10.1515/1935-1704.1921

Abstract

This paper studies the interactions between democratization and the emergence of rule of law. We propose a model in which heterogeneous individuals can make costly investments to protect their income against expropriation. The public enforcement of property rights is chosen by the enfranchised population whose composition depends on the political regime in place. We characterize the politico-economic equilibria in terms of property rights protection and political regime, and study the role of the different scenarios of democratization. The results suggest: (i) unequal control of natural resources is a central structural determinant of the democratization scenario; (ii) democratic transitions under conflict may lead to failed democracies with poor rule of law; (iii) that democratic transitions supported by a large consensus may serve as a coordination device thereby leading to better protection of property rights and more stable polities.

Keywords: democratization; oligarchy; rule of law; democratization scenario; multiple equilibria; path dependence

About the article

Published Online: 2012-12-20


Citation Information: The B.E. Journal of Theoretical Economics, ISSN (Online) 1935-1704, DOI: https://doi.org/10.1515/1935-1704.1921. Export Citation

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Piergiuseppe Fortunato
Asian Development Review, 2015, Volume 32, Number 2, Page 153
[2]
Matteo Cervellati, Piergiuseppe Fortunato, and Uwe Sunde
European Economic Review, 2014, Volume 66, Page 226

Comments (0)

Please log in or register to comment.
Log in